In Diabetes Insipidus, kidneys fail to reabsorb water. The amount of water absorption by the kidneys is directly related to a hormone known as ADH which is produced in hypothalamus and stored in pituitary gland. Diabetes Insipidus is of two types. One is called Nephrogenic Diabetes Insipidus and the other is called Central Diabetes Insipidpus. According to research published at PubMedHealth, nephrogenic diabetes insipidus can be caused by Lithium salts.
Diabetes Insipidus and Lithium
Lithium salts are mostly used in mood stabilizing medicines. These type of medicines are also used in people with bipolar disorder with mania episodes. Medicines having lithium salts in it can cause nephrogenic diabetes insipidus, which may continue even after the patient has stopped taking the medicine containing Lithium. Nephrogenic Diabetes Insipidus is that type in which the kidneys are no more able to respond to ADH hormone. It is essential for the patients who are taking lithium to keep an eye on the symptoms of Diabetes Insipidus. Some of the most common symptoms of Diabetes Insipidus are excessive amounts of urine, insatiable thirst , craving for cold water and ice, bed wetting and urinating at night. In children with Diabetes Insipidus, symptoms of cold and dry skin, diarrhea, vomiting , weight loss and inconsolable crying may exist.
Lithium salts are available in the form of capsules, tablets and liquids. If you are taking lithium salts and experience the above described symptoms, you should keep an eye on these symptoms. However, it is not advisable to stop taking Lithium salts before consulting your doctor. There are also chances of lithium toxicity which can be decreased by increasing salt and fluid intake. Since it has been proved that Lithium can cause nephrogenic diabetes insipidus, therefore, it is highly recommended that patients keep on monitoring their blood for lithium levels and keep a strict eye on diabetes insipidus symptoms.